Indexed on: 05 Jul '17Published on: 05 Jul '17Published in: Biological & pharmaceutical bulletin
Chemotherapy-induced peripheral neuropathy (CIPN), characterized by symptoms of paresthesia, dysesthesia, numbness, and pain, is a common adverse effect of several chemotherapeutic agents, including platinum-based agents, taxanes, and vinca alkaloids. However, no effective prevention or treatment strategies exist for CIPN because the mechanisms underpinning this neuropathy are poorly understood. Recent accumulating evidence suggests that some transient receptor potential (TRP) channels functioning as nociceptors in primary sensory neurons are responsible for CIPN. In this review, we focus on the specific roles of redox-sensitive TRP ankyrin 1 (TRPA1), which was first reported to be a cold nociceptor, in acute cold hypersensitivity induced by oxaliplatin, a platinum-based agent, because it induces a peculiar cold-triggered CIPN during or within hours after its infusion. Oxaliplatin-induced rapid-onset cold hypersensitivity is ameliorated by TRPA1 blockade or deficiency in mice. Consistent with this, oxaliplatin enhances the responsiveness of TRPA1 stimulation, but not of TRP melastatin 8 (TRPM8) and TRP vanilloid 1 (TRPV1), in mice and cultured mouse dorsal root ganglion neurons. These responses are mimicked by an oxaliplatin metabolite, oxalate. In human TRPA1 (hTRPA1)-expressing cells, oxaliplatin or oxalate causes TRPA1 sensitization to reactive oxygen species (ROS) by inhibiting prolyl hydroxylases (PHDs). Inhibition of PHD-mediated hydroxylation of a proline residue within the N-terminal ankyrin repeat of hTRPA1 endows TRPA1 with cold sensitivity by its sensing of cold-evoked ROS. This review discusses these findings and summarizes the evidence demonstrating that oxaliplatin-induced acute cold hypersensitivity is caused by TRPA1 sensitization to ROS via PHD inhibition, which enables TRPA1 to convert ROS signaling into cold sensitivity.